Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

What causes thinning of hair?

Jan 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 5935 Questions
I am on a weight loss program prescribed by my doctor and am being monitored closely. I have lost 47 lbs since the first of October. Frequent blood tests show that my levels are all fine, however I have recently noticed that my hair is thinning out abnormally and I'm getting concerned that I might need more of a certain vitamin or something. Could this problem be because of the weight loss or some nutrients that I am low on? I would really appreciate any advice you might have for me. Thank you.
Posted Thu, 6 Mar 2014 in Skin Hair and Nails
Answered by Dr. Kakkar S. 18 minutes later
Brief Answer: TELOGEN EFFLUVIUM Detailed Answer: Hi. Thanks for posting your concern at HCM I would keep a possibility of Telogen Effluvium with Weight loss being the precipitating factor. Telogen is the resting phase of hair cycle. After a major stressing event like medical/surgical illness OR post-partum OR weight loss (in your case), scalp hair is prematurely pushed into resting phase (Telogen) from the growth phase (Anaphase). This phase usually starts in the third or fourth month after a major stressor and ends by six months if the stressor is removed. I would advice to take a good healthy diet which contains adequate nutrients and is wholesome. A diet rich in protein helps in recovery from hair fall, because hair is all protein(keratin). An Iron supplement and a Biotin supplement once daily would help in returning the hair follicle to the growth phase (Anaphase). take care regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor